Journal Article

Transient MEK inhibitor-associated retinopathy in metastatic melanoma

U. Urner-Bloch, M. Urner, P. Stieger, N. Galliker, N. Winterton, A. Zubel, L. Moutouh-de Parseval, R. Dummer and S. M. Goldinger

in Annals of Oncology

Published on behalf of European Society for Medical Oncology

Volume 25, issue 7, pages 1437-1441
Published in print July 2014 | ISSN: 0923-7534
Published online May 2014 | e-ISSN: 1569-8041 | DOI: https://dx.doi.org/10.1093/annonc/mdu169
Transient MEK inhibitor-associated retinopathy in metastatic melanoma

More Like This

Show all results sharing this subject:

  • Medical Oncology

GO

Show Summary Details

Preview

Background

Melanoma is one of the most aggressive skin cancers. Recently, selective MEK inhibitors have shown efficacy in patients with advanced BRAF- and NRAS-mutant melanoma. Soon after the initiation of clinical oncology trials with MEK inhibitors, it was observed that some participants developed an eye condition resembling central serous chorioretinopathy. The present article addresses the clinical features and management of these MEK inhibitor-associated retinal syndromes.

Patients and methods

Thirty-two patients with advanced cutaneous melanoma were treated with the selective MEK inhibitor binimetinib (MEK162) in three different Phase 1b or 2 clinical trials. Twenty patients on binimetinib monotherapy and 12 on binimetinib plus RAF inhibitor [pan-kinase RAF inhibitor RAF265 (n = 7) or selective BRAF inhibitor encorafenib (LGX818) (n = 5)] combination therapy underwent ophthalmological examinations at regular intervals, including determination of best corrected visual acuity, perimetry, colour vision testing, dilated fundus examination, and multimodal imaging.

Results

Grade 1–2 bilateral retinopathies with multiple lesions were observed in 13 of 20 patients on binimetinib monotherapy, 4 of 7 patients on binimetinib plus RAF265 combination therapy, and 2 of 5 patients on binimetinib plus encorafenib combination therapy. In this study population, the rate ranged from 40% to 65%. Retinopathy events appeared during the first 4 weeks, and in some cases, during the first few days of treatment. Patients reported mild and only short-lived visual symptoms. Optical coherence tomography revealed neuroretinal elevations. Central retinal thickness and volume showed dose-dependent increases after the start of treatment, followed by a marked decrease despite continued treatment, which was associated with symptom resolution. No vascular abnormalities were found with fluorescein and indocyanine green angiography.

Conclusions

Treatment with the selective MEK inhibitor binimetinib as a single agent or in combination with RAF inhibitors induced transient retinopathy with multiple bilateral lesions in some patients. Binimetinib-induced retinopathy was usually mild, self-limiting, and tolerable as visual function was not seriously impaired.

Keywords: melanoma; MEK inhibition; neuroretinal detachment; visual disturbance; optical coherence tomography

Journal Article.  3311 words. 

Subjects: Medical Oncology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content. subscribe or login to access all content.